Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 130, NWS Austin/San Antonio, TX

August 29, 20144 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 29, 2014, 5:39 PM CDT for 4 counties in Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2014, 5:39 PM CDT (22:39 UTC)
Expired
Aug 29, 2014, 6:30 PM CDT
In force
51 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Caldwell County, TX, Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WUUS54 KEWX 292239
SVREWX
TXC021-055-209-453-292330-
/O.NEW.KEWX.SV.W.0130.140829T2239Z-140829T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT FRI AUG 29 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BASTROP COUNTY...
  NORTHERN CALDWELL COUNTY...
  EXTREME EAST CENTRAL HAYS COUNTY...
  SOUTH CENTRAL TRAVIS COUNTY...

* UNTIL 630 PM CDT.

* AT 534 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR WYLDWOOD...OR 7 MILES WEST OF
  BASTROP...AND MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CEDAR CREEK...NIEDERWALD AND
  MUSTANG RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2979 9758 3003 9786 3020 9739 3005 9727
TIME...MOT...LOC 2239Z 057DEG 7KT 3007 9742

$$


TOMASELLI
3 follow-up statements
232 
WWUS54 KEWX 292307
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT FRI AUG 29 2014

TXC209-453-292316-
/O.CAN.KEWX.SV.W.0130.000000T0000Z-140829T2330Z/
HAYS TX-TRAVIS TX-
607 PM CDT FRI AUG 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TRAVIS AND
EXTREME EAST CENTRAL HAYS COUNTIES IS CANCELLED...

LAT...LON 3015 9747 3002 9731 2979 9758 2988 9769
      2997 9778
TIME...MOT...LOC 2306Z 057DEG 7KT 3004 9747

$$

TXC021-055-292330-
/O.CON.KEWX.SV.W.0130.000000T0000Z-140829T2330Z/
CALDWELL TX-BASTROP TX-
607 PM CDT FRI AUG 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL BASTROP AND NORTHERN CALDWELL COUNTIES...

AT 605 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CEDAR CREEK...OR 11 MILES SOUTHWEST OF 
BASTROP...MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
ROCK...MENDOZA...LYTTON SPRINGS...ST JOHN COLONY...DALE...MCMAHAN...
TAYLORSVILLE...BATEMAN AND ELM GROVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3015 9747 3002 9731 2979 9758 2988 9769
      2997 9778
TIME...MOT...LOC 2306Z 057DEG 7KT 3004 9747

$$


TOMASELLI
717 
WWUS54 KEWX 292322
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 PM CDT FRI AUG 29 2014

TXC021-055-292330-
/O.CON.KEWX.SV.W.0130.000000T0000Z-140829T2330Z/
CALDWELL TX-BASTROP TX-
622 PM CDT FRI AUG 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BASTROP AND CENTRAL CALDWELL COUNTIES...

AT 619 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BATEMAN...OR 13 MILES SOUTHWEST OF
BASTROP...MOVING SOUTH-SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYTTON
SPRINGS...ST JOHN COLONY...DALE...MCMAHAN...TAYLORSVILLE...ELM GROVE
AND LOCKHART

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2992 9772 3004 9753 2994 9740 2979 9758
      2988 9769
TIME...MOT...LOC 2322Z 057DEG 7KT 3002 9750

$$


TOMASELLI
041 
WWUS54 KEWX 292330
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CDT FRI AUG 29 2014

TXC021-055-292340-
/O.EXP.KEWX.SV.W.0130.000000T0000Z-140829T2330Z/
CALDWELL TX-BASTROP TX-
630 PM CDT FRI AUG 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BASTROP AND
CENTRAL CALDWELL COUNTIES HAS EXPIRED...

LAT...LON 2992 9772 3004 9753 2994 9740 2979 9758
      2988 9769
TIME...MOT...LOC 2330Z 057DEG 7KT 3001 9752

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:24 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 3:24 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT FRI AUG 29 2014

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH EXTENDING
FROM THE NORTHERN PLAINS TO TEXAS WITH AN EASTERLY WAVE IN THE
GULF OFF THE TEXAS COAST. THE TROPICAL SYSTEM HAS A SURFACE
REFLECTION OVER THE GULF CENTERED EAST OF BROWNSVILLE. HIGH
PRESSURE TO THE NORTHEAST HAS WINDS ACROSS SOUTH CENTRAL TEXAS
FROM THE EAST TO SOUTHEAST. THERE HAS BEEN LITTLE CHANGE TO THE
MOISTURE FROM 24 HOURS AGO. THE NORTHERN STREAM TROUGH WILL
GRADUALLY LIFT TO THE NORTHEAST DURING THIS PERIOD WHILE THE
TROPICAL SYSTEM DISSIPATES. THIS WILL LEAD TO CONTINUING CHANCES
FOR SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE EASTERN HALF
OF THE CWA. MARGINAL CAPE VALUES SUGGEST ANY THUNDERSTORMS COULD
BE STRONG WITH GUSTY WINDS THE MAIN THREAT. MODELS ARE BACKING OFF
HIGH PW SO ANY HEAVY RAIN WILL LIKELY BE LIMITED TO THE COASTAL
PLAINS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
AS THE SUBTROPICAL RIDGE RE-ESTABLISHES ITSELF ACROSS SOUTH
TEXAS...THE LOW LEVEL FLOW WILL REMAIN FROM THE SOUTHEAST. THIS
WILL MEAN SLIGHT RAIN CHANCES WILL LINGER OVER THE SOUTHEAST INTO
THE EARLY PART OF NEXT WEEK. MODELS ARE HINTING AT ANOTHER
EASTERLY WAVE MOVING ACROSS THE GULF FOR THE MIDDLE OF NEXT WEEK.
THIS WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST ACROSS OUR
SOUTHERN AREA EACH DAY WEDNESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  97  76  97  78 /  30  10  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  73  96  74  96  75 /  30  20  10  20  10
NEW BRAUNFELS MUNI AIRPORT     73  98  74  97  75 /  30  10  10  20  10
BURNET MUNI AIRPORT            73  94  74  95  75 /  20  10  10  10  10
DEL RIO INTL AIRPORT           77  98  77  98  78 /  20  10  -   10  -
GEORGETOWN MUNI AIRPORT        74  95  76  95  78 /  30  10  10  10  10
HONDO MUNI AIRPORT             73  97  73  97  74 /  20  10  10  10  10
SAN MARCOS MUNI AIRPORT        74  97  75  96  76 /  30  20  10  20  10
LA GRANGE - FAYETTE REGIONAL   75  95  76  95  77 /  30  30  20  30  10
SAN ANTONIO INTL AIRPORT       77  98  77  98  78 /  30  10  10  20  10
STINSON MUNI AIRPORT           76  98  77  99  77 /  30  20  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT FRI AUG 29 2014

TXZ171>173-183>194-202>209-217>225-228-302045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
338 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL TEXAS. SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS OF 1
TO 2 INCHES...WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL REMAIN POSSIBLE
SATURDAY AFTERNOON AND EVENING FOR AREAS MAINLY ALONG AND EAST OF
INTERSTATE 35. THE PRIMARY CONCERNS WITH THE STRONGER STORMS WILL
BE FOR LOCALLY HEAVY DOWNPOURS OF 1 TO 2 INCHES...WIND GUSTS UP
TO 50 MPH AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 29, 5:20 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT FRI AUG 29 2014

TXZ191>193-208-292315-
BASTROP-CALDWELL-HAYS-TRAVIS-
520 PM CDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP...NORTHERN
CALDWELL...SOUTHEASTERN TRAVIS AND EXTREME EASTERN HAYS COUNTIES
UNTIL 615 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WYLDWOOD...OR 6 MILES WEST
OF BASTROP...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AUSTIN BERGSTROM INT AP...
  TANGLEWOOD FOREST...
  WYLDWOOD...
  CEDAR CREEK...
  MUSTANG RIDGE...
  NIEDERWALD...
  ONION CREEK...
  ROCKNE...
  RED ROCK...
  WEBBERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2987 9773 3024 9787 3025 9719 3006 9714
TIME...MOT...LOC 2220Z 080DEG 8KT 3009 9741

TOMASELLI

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:20 PM CDTSpecial Weather StatementEWXBastrop, Travis55 min
Aug 29, 6:17 PM CDTFlash Flood WarningEWXTravis88 min
Aug 29, 6:34 PM CDTSpecial Weather StatementEWXCaldwell41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.